Alert archive / Nebraska / Flash Flood Warnings in 2002
Flash Flood Warning 1, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 28, 2002, 2:34 AM CDT for Gage County, Jefferson County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2002, 2:34 AM CDT (07:34 UTC)
- Expired
- May 28, 2002, 6:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Gage County, NE, Jefferson County, NE
The radar
The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 280734 FFWOMA NEC067-095-281130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA NE 233 AM CDT TUE MAY 28 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... GAGE COUNTY IN SOUTHEAST NEBRASKA THIS INCLUDES THE CITY OF BEATRICE JEFFERSON COUNTY IN SOUTHEAST NEBRASKA * UNTIL 630 AM CDT * AT 228 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM 1 TO 2.5 INCHES HAD FALLEN IN MUCH OF JEFFERSON AND GAGE COUNTIES. WATER WAS ALREADY REPORTED TO BE OVERFLOWING ROADSIDE DITCHES. HEAVRY RUNOFF WILL CAUSE RAPID RISES OF SMALL STREAMS...AND ALSO URBAN FLOODING. * SOME LOCATIONS AFFECTED... FAIRBURY BEATRICE BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH FLOWING WATER COVERING A ROAD. THE ROAD MAY BE WASHED OUT. LAT...LON 4017 9740 4002 9736 4004 9652 4053 9655 POLLACK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:40 PM CDT, 10 hours 54 minutes earlier.
Area forecast discussion, May 27, 3:40 PM CDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 340 PM CDT MON MAY 27 2002 FORECAST CHALLENGES-- CHANCES OF THUNDERSTORMS SYNOPSIS -- AT 15Z...VISIBLE SATELLITE IMAGERY INDICATES SEVERAL DIFFERENT BOUNDARIES OF WHICH CONVECTION COULD FOCUS ON LATER THIS AFTERNOON AND TONIGHT. ON MAIN BOUNDARY WHERE SOME DEBRIS CUMULUS AND SOME ACCAS IS AR EXTENDS FROM WEST OF FALLS CITY TO LINCOLN TO NORFOLK. WE ALSO HAVE A WEAK SURFACE TROUGH THAT EXTENDS FROM NORTHEAST NEBRASKA INTO CENTRAL NEBRASKA. SURFACE THETAE AXIS SHOWS THE MAIN AXIS RUNNING FROM CENTRAL KANSAS TO ABOUT NORTH PLATTE. FURTHER EAST...THE AIR MASS IS RELATIVELY STABLE DUE TO A REMNANTS OF A BUBBLE HIGH. FORECAST -- THUNDERSTORMS ARE ALREADY DEVELOPING IN THE PANHANDLE WHERE WEATHER WATCH HAS BEEN ISSUED. OTHER STORMS MAY DEVELOP OVER NORTH CENTRAL NEBRASKA AND MOVE EASTWARD. THIS ACTIVITY WOULD THEN MOVE PRIMARILLY OVER NORTHEAST NEBRASKA LATE TONIGHT. CU HAS DEVELOPED ALONG THE EDGE OF THE STABLE AIR DUE TO THE BUBBLE HIGH FROM SUX TO SOUTH OF OFK TO OLU. THERE IS A CHANCE SOME ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THAT BOUNDARY. ANY SEVERE THREAT WOULD BE MINIMAL...WITH MAIN THREAT DAMAGING WIND AND HAIL. ON TUESDAY AND WEDNESDAY THERE IS ALSO ANOTHER SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND NIGHT. RIDGING WILL CONTINUE TO OCCUR ALOFT AND SURFACE TEMPERATURES WILL RISE TO THE 80S MOST AREAS. AFTER WEDNESDAY...DRY WEATHER SHOULD PREVAIL INTO FRIDAY NIGHT AS AIR MASS BECOMES CAPPED AND RIDGE TAKES HOLD. TEMPS FROM FWC SEEM A LITTLE HIGH. BUT I EXPECT UPPER 80S TO OCCUR OVER MUCH OF WESTERN AND SOUTHEAST NEBRASKA. LOOKING FURTHER OUT...PER PMDEPD DISCUSSION...HAVE OPTED TO MOVE FRONT FURTHER NORTH PER ECWF MODEL VERSUS MRF. THUS...HAVE WARMED TEMPERATURES ON SATURDAY WARMER THAN GUIDANCE. HOWEVER IT DOES APPEAR THAT A CONVECTIVE COMPLEX MAY FORM DURING THE NIGHT SATURDAY AND POSSIBLY SUNDAY THAT MAY AFFECT THE OAX CWA. SMITH 315 AM CDT MON MAY 27 2002 FORECAST CHALLENGES -- PRECIPITATION CHANCES OVER THE NEXT TWO DAYS. SYNOPSIS -- AT 07Z, A MYRIAD OF SURFACE BOUNDARIES WERE PRESENT ACROSS THE NRN AND CNTRL PLAINS. THE PRIMARY SYNOPTIC LOW ASSOCIATED WITH A CLOSED UPPER LEVEL SYSTEM OVER NM WAS LOCATED OVER SERN CO, WITH AN INVERTED STATIONARY FRONT THAT EXTENDED NEWD TO A SECONDARY LOW OVER CNTRL SD. SURFACE THETA-E ANALYSIS INDICATED ONE LARGE OUTFLOW BOUNDARY THAT EXTENDED FROM E-CNTRL KS NWWD TO SWRN NEB. ALTHOUGH THE PRIMARY MOISTURE AXIS EXTENDED FROM N TX INTO SERN KS, A SECONDARY, WEAKER AXIS WAS LOCATED FROM SWRN NEB INTO S-CNTRL KS. ALOFT, EARLY MORNING MOISTURE CHANNEL IMAGERY SHOWED A DISTINCT CIRCULATION NEAR ABQ WITH A WEAK NRN STREAM SHORTWAVE CURRENTLY MOVING INTO WRN WY. FORECAST -- AN INTERESTING, YET COMPLEX FORECAST CONTINUES THIS MORNING. ALTHOUGH ALL SHORT RANGE MODELS INITIALIZED WELL ON THE MASS FIELDS, THE ETA AND NGM ARE SUPERIOR TO THE AVN ON 6-HR QPF. TODAY, THE LOCATION OF CONVECTIVE DEVELOPMENT IS THE PRIMARY CONCERN. CURRENT THINKING IS THAT CONVECTION WILL INITIATE THIS AFTERNOON WELL TO OUR W, OVER NWRN NEB, WHERE WRN THETA-E AXIS INTERACTS WITH A WEAK SURFACE TROUGH. OVER OUR AREA, CONVECTIVE POTENTIAL WILL HINGE ON AIRMASS RECOVERY AND ANY RESIDUAL BOUNDARIES PRESENT. 27/00Z ETA FORECAST SOUNDINGS ARE NOT ALL THAT IMPRESSIVE WITH SBCAPES OF AROUND 1000 J/KG, AND THE BEST DEEP LAYER SHEAR CONFINED TO FAR NRN NEB. AT THIS TIME, WE WILL LEAVE THE FORECAST DRY. THE DAY SHIFT WILL HAVE TO MONITOR FOR AN SUBTLE BOUNDARIES THAT MAY BECOME EVIDENT WITH DAYTIME HEATING. TONIGHT, LOOKS AS THOUGH ANOTHER MCS COULD MAKE ITS WAY INTO THE AREA, ESPECIALLY THE NRN ZONES. THE CURRENT FORECAST ALREADY HAS A CHANCE OF THUNDERSTORMS MENTIONED, SO WE WILL ONLY MAKE MINOR ADJUSTMENTS. WE WILL LEAVE A MENTION OF MORNING PRECIPITATION ACROSS THE N ON TUESDAY TO ACCOUNT FOR ANY LINGERING NOCTURNAL MCS. OTHERWISE, BOTH NRN AND SRN STREAM SHORTWAVES, SHOULD MOVE E OF THE AREA, LIMITING PRECIPITATION POTENTIAL THROUGH THE REMAINDER OF THE DAY. WE WILL INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT AS A WEAK COLD FRONT MOVES THROUGH THE AREA AND SCOURS OUT ANY RESIDUAL MOISTURE. THEREAFTER, MID-LEVEL RIDGING BUILDS NEWD INTO THE PLAINS THROUGH FRIDAY. THE AVN IS QUICKER THAN THE ECMWF IN FLATTENING THIS FEATURE BY NEXT WEEKEND. THE CURRENT FORECAST HAS A MENTION OF PRECIPITATION INTRODUCED BACK INTO THE FORECAST ON SATURDAY NIGHT, AND AT THIS TIME, WE SEE NO REASON TO MAKE ANY MAJOR CHANGES. MEAD IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402-359-5166. .OMA...NONE. SMITH
In the hours before
Special weather statement, May 27, 8:35 PM CDT, 5 hours 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 835 PM CDT MON MAY 27 2002 STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN PARTS OF EASTERN NEBRASKA. THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...COULD MOVE INTO PORTIONS OF THE AREA TONIGHT...MAINLY AFTER MIDNIGHT. THE AREA MOST AT RISK FOR SEVERE THUNDERSTORMS APPEARS TO BE EASTERN NEBRASKA. AN AREA OF STRONG THUNDERSTORMS OVER CENTRAL NEBRASKA WILL CONTINUE TO MOVS EAST AND SOUTHEAST DURING THE OVERNIGHT HOURS. ALTHOUGH THE AIR MASS OVER EASTERN NEBRASKA IS NOT QUITE AS UNSTABLE AS TO THE WEST...THE POTENTIAL STILL EXISTS FOR SOME STRONG TO POTENTIALLY SEVERE STORMS. IN ADDITION OTHER THUNDERSTORMS COULD DEVELOP ALONG AN AXIS OF MOISTURE AND INSTABILITY EXTENDING FROM SOUTH CENTRAL AND SOUTHEAST NEBRASKA INTO NORTHEAST KANSAS IN THE VICINITY AND NORTH OF A STATIONARY FRONT. THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS TUESDAY MORNING AND AGAIN LATE TUESDAY AFTERNOON AND NIGHT. INSTABILITY IS EXPECTED TO INCREASE ACROSS THE AREA DURING THE AFTERNOON BUT WIND SHEAR IS FORECAST TO BE MARGINAL. AT THIS TIME...ORGANIZED SEVERE WEATHER OVER THE AREA LOOKS UNLIKELY ON TUESDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:45 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 45 min |
| May 27, 11:48 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 42 min |
| May 27, 11:58 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 32 min |
| May 28, 12:07 AM CDT | Severe Thunderstorm Warning | OAX | Antelope | 38 min |
| May 28, 12:29 AM CDT | Severe Thunderstorm Warning | OAX | Gage | 31 min |
| May 28, 12:29 AM CDT | Severe Thunderstorm Warning | OAX | Butler | 46 min |
| May 28, 12:38 AM CDT | Severe Thunderstorm Warning | OAX | Johnson | 37 min |
| May 28, 12:53 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 37 min |
| May 28, 12:59 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson | 46 min |
| May 28, 1:12 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 33 min |
| May 28, 1:46 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 44 min |
| May 28, 1:48 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline | 27 min |
| May 28, 2:12 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 48 min |
| May 28, 2:25 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 35 min |
| May 28, 2:30 AM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 30 min |
| May 28, 3:07 AM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 23 min |
| May 28, 3:14 AM CDT | Flash Flood Warning | OAX | Johnson, Pawnee | 4 hr |
Nearby
Flash Flood Warnings in Nebraska, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.